Article

Alopecia in association with lamotrigine use: an analysis of individual case safety reports in a global database.

Uppsala Monitoring Centre, Uppsala, Sweden.
Drug Safety (Impact Factor: 2.62). 08/2010; 33(8):653-8. DOI: 10.2165/11536190-000000000-00000
Source: PubMed

ABSTRACT The WHO Programme for International Drug Monitoring, maintained by the Uppsala Monitoring Centre (UMC), has more than 90 member countries contributing individual case safety reports (ICSRs) from their existing national pharmacovigilance systems; these reports are stored in the WHO global ICSR database, VigiBase. A continuous increase of ICSRs of alopecia in suspected connection to lamotrigine use has been observed in VigiBase; however, only limited information has been published on this topic. Objective: To examine in greater detail the association between lamotrigine and alopecia by outlining the characteristics of the accumulated reports in VigiBase.
An analysis of all reports in VigiBase, up to 1 April 2009, where lamotrigine was suspected of having caused alopecia.
Lamotrigine was suspected of being involved in the development of alopecia in 337 patients, reported from 19 countries. The age of the patients ranged between 5 months and 84 years (mean 36 years), with a predominance (58%) of patients <40 years of age. 272 patients were female. In 291 reports, lamotrigine was the only drug suspected by the reporter, and in 112 reports, lamotrigine was the sole reported drug. Commonly co-reported drugs were other antiepileptic drugs. For 217 patients, alopecia was reported as the single event. In 11 patients, the reaction abated on cessation of lamotrigine. One patient was reported to have had a recurrence of alopecia on re-administration of lamotrigine.
The UMC continues to receive reports of alopecia associated with the use of lamotrigine. Although alopecia may not be regarded as serious from a regulatory perspective, this adverse reaction has the potential to affect compliance, resulting in decreased efficacy of the treatment regimen and detrimental effects on patient health outcomes.

1 Bookmark
 · 
198 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Childhood epilepsy continues to be intractable in more than 25% of patients diagnosed with epilepsy. The introduction of new anti-epileptic drugs (AEDs) provides more options for treatment of children with epilepsy. We review the safety and tolerability of seven new AEDs (levetiracetam, lamotrigine, oxcarbazepine, rufinamide, topiramate, vigabatrin and zonisamide) focusing on their side effect profiles and safety in children and adolescents. Many considerations that are specific for children such as the impact of AEDs on the developing brain are not addressed during the development of new AEDs. They are usually approved as adjunctive therapies based upon clinical trials involving adult patients with partial epilepsy. However, 2 of the AEDs reviewed here (rufinamide and vigabatrin) have FDA approval in the U.S. for specific Pediatric epilepsy syndromes, which are discussed below. The Pediatrician or Neurologists decision on the use of a new AED is an evolutionary process largely dependent on the patient characteristics, personal/peer experiences and literature about efficacy and safety profiles of these medications. Evidence based guidelines are limited due to a lack of randomized controlled trials involving pediatric patients for many of these new AEDs.
    03/2012; 4:51-63. DOI:10.4137/JCNSD.S5097
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Cosmetic side effects (CSEs) such as weight gain and alopecia are common, undesirable effects associated with several AEDs. The objective of the study was to compare the CSE profiles in a large specialty practice-based sample of patients taking both older and newer AEDs. As part of the Columbia and Yale AED Database Project, we reviewed patient records including demographics, medical history, AED use, and side effects for 1903 adult patients (≥16years of age) newly started on an AED. Cosmetic side effects were determined by patient or physician report in the medical record and included acne, gingival hyperplasia, hair loss, hirsutism, and weight gain. We compared the overall rate of CSEs and intolerable CSEs (ICSEs-CSEs that led to dosage reduction or discontinuation) between different AEDs in both monotherapy and polytherapy. Overall, CSEs occurred in 110/1903 (5.8%) patients and led to intolerability in 70/1903 (3.7%) patients. Weight gain was the most commonly reported CSE (68/1903, 3.6%) and led to intolerability in 63 (3.3%) patients. Alopecia was the second most common patient-reported CSE (36/1903, 1.9%) and was intolerable in 33/1903 (1.7%) patients. Risk factors for CSEs included female sex (7.0% vs. 4.3% in males; p<0.05) and any prior CSE (37% vs. 2.9% in patients without prior CSE; p<0.001). Significantly more CSEs were attributed to valproic acid (59/270; 21.9%; p<0.001) and pregabalin (14/143; 9.8%; p<0.001) than to all other AEDs. Significantly less CSEs were attributed to levetiracetam (7/524; 1.3%; p=0.002). Weight gain was most frequently associated with valproic acid (35/270; 13.0%; p<0.001) and pregabalin (12/143; 8.4%; p<0.001). Hair loss was most commonly reported among patients taking valproic acid (24/270; 8.9%; p<0.001). Finally, gingival hyperplasia was most commonly reported in patients taking phenytoin (10/404; 2.5%; p<0.001). Cosmetic side effects leading to dosage change or discontinuation occurred most frequently with pregabalin and valproic acid compared with all other AEDs (13.3 and 5.6% vs. 2.3%; p<0.001). For patients who had been on an AED in monotherapy (n=677), CSEs and ICSEs were still more likely to be attributed to valproic acid (30.2% and 17.1%, respectively) than to any other AED (both p<0.001). Weight gain and alopecia were the most common patient-reported CSEs in this study, and weight gain was the most likely cosmetic side effect to result in dosage adjustment or medication discontinuation. Particular attention should be paid to pregabalin, phenytoin, and valproic acid when considering cosmetic side effects. Female patients and patients who have had prior CSE(s) to AED(s) were more likely to report CSEs. Knowledge of specific CSE rates for each AED found in this study may be useful in clinical practice. Copyright © 2014 Elsevier Inc. All rights reserved.
    Epilepsy & Behavior 12/2014; 42C:129-137. DOI:10.1016/j.yebeh.2014.10.021 · 2.06 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced alopecia is a known clinical entity and mainly seen with anti-mitotic drug therapy. Alopecia during anti-tuberculosis therapy is very uncommon and previously observed with isoniazid, thiacetazone, and ethionamide. Present communication describes an additional case of isoniazid-induced alopecia in a 10-year-old male child, which was reversible after isoniazid withdrawal. Possible mechanisms of drug-induced alopecia are also briefly discussed.
    04/2014; 5(2):155-7. DOI:10.4103/0976-500X.130081

Full-text (2 Sources)

Download
87 Downloads
Available from
May 21, 2014